Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 4, NWS Goodland, KS

September 10, 2019Gove County, Logan County, Kansas

NWS Goodland, KS issued this river flood warning at Sep 10, 2019, 8:10 AM CDT for Gove County, Logan County, Kansas. It took effect at Sep 10, 2019, 8:53 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2019, 8:10 AM CDT (13:10 UTC)
In effect from
Sep 10, 2019, 8:53 AM CDT
Expired
Sep 10, 2019, 2:23 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smoky Hill River near Oakley (OKYK1). The gauge peaked at 9.03 ft at Sep 10, 2019, 8:00 AM CDT.

actionminormoderate51009/1009/11
Action stage
8 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06860000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this river flood warning went out at Sep 10, 6:42 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 10, 6:42 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 AM MDT Tue Sep 10 2019

.SHORT TERM...(Today through Wednesday night)
Issued at 209 AM MDT Tue Sep 10 2019

Latest upper air analysis shows southwest flow over the west half of
the CONUS.  At the surface a weak warm front/surface trough was
progressing northward over Northwest Kansas.  This surface feature
had served as a focus for storm activity yesterday.  By sunrise the
boundary will be north of the forecast area.  Behind the boundary
dry air will be moving into the forecast area, so am not
anticipating any fog development this morning.

Today a dry line will move over the western half of the forecast
area from the south as the surface low moves north over Colorado.
During the afternoon a narrow corridor of isentropic lift will
develop near the dry line.  There is currently disagreement as to
where the isentropic lift will develop, either over the central part
of the forecast area or south of the forecast area extending up
toward Tribune.  By mid afternoon the mixed layer cinh should be low
enough for an isolated storm to form.  Confidence is slightly higher
that storms will form more south of the forecast area then
potentially develop further north toward Tribune during the latter
half of the afternoon.  However to account for the potential of
storms developing over the central part of the forecast area near
the dry line, decided to extend the chance for isolated storms north
further.  These storms will likely last into the early evening
before ending by mid evening as the isentropic lift ends.  Am
thinking the intensity of these storms should be strong to
potentially low end severe.  The deep layer shear for day is similar
to yesterday when hail up to half dollar size was reported with the
strongest storms.

Wednesday will be dry during the afternoon.  A cold front will
approach the forecast area from the northwest.  Due to the tight
surface pressure gradient and some of the winds from the low level
jet overhead mixing down, south winds will be breezy.  After
midnight the cold front will move through the forecast area from the
northwest. Along and ahead of the cold front an upper level short
wave trough will also pass over the forecast area.  This should lead
to a rather widespread area of rainfall moving east across the
forecast area ahead of the front.  Deep layer shear increases during
the night, supportive of super cells, and mixed layer cinh almost
disappears during the evening.  Mixed layer CAPE will be more than
enough to support severe thunderstorms, however the 700-500mb lapse
rates will be 6-7C/km, not very supportive of large hail
development. The best timeframe for severe weather will be before
the cold front moves through (after midnight). During the evening
thunderstorms will transition from surface to elevated ahead of the
cold front.  Any severe weather should diminish in coverage during
the latter half of the evening as the elevated CAPE declines.  Main
threats will be hail up to quarter size and wind gusts of 60-70 MPH
(the threat for wind gusts will decrease through the evening).  Due
to the low level helicity present in the evening, there may be a
threat for tornadoes prior to the front moving through.  Storm
activity should end behind the cold front. The cold front will be
through the forecast area by sunrise on Thursday.

.LONG TERM...(Thursday through Monday)
Issued at 200 AM MDT Tue Sep 10 2019

Thursday will be breezy and cooler behind an early frontal
passage. Expecting high temperatures in the upper 70s. Thursday
night, will get into the return flow around the surface high.
There is some weak isentropic lift on 310K after midnight south
of Interstate 70. ECMWF also showing light QPF in the same area.
For these reasons inclined to leave slight POPs in place for the
06z to 12z time period. Isentropic lift ends by 12z Friday
morning, with a dry westerly flow forecast through the rest of
Friday. Temperatures will once again reach the upper 70s. A weak
disturbance in the zonal flow will come out of the central Rockies
Friday night. Only the GFS showing some light QPF at this time,
rest of the models are dry so will not have any POPs for now.

Weekend will warm up as southern ridge begins to amplify and nudge
into the central plains. The ridge will also result in dry
conditions. Temperatures will warm into the mid to upper 80s both
Saturday and Sunday. Upper pattern amplifies early next week with
the ridge extending into southern Canada as a sharp trough
traverses the Great Basin out west. Appears the ridge will still
be close enough and be the dominant factor locally. Above normal
temperatures and dry conditions should be the end result.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 538 AM MDT Tue Sep 10 2019

VFR conditions forecast for the TAFs. Main impact will be the
breezy winds this afternoon and into the night. Otherwise, in the
nearterm KMCK has visibility just above MVFR. Latest data
indicates the site is on the southern edge of the lower
visibility, with visibility improving over the next hour.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Sep 10, 3:20 AM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
220 AM MDT Tue Sep 10 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
220 AM MDT Tue Sep 10 2019 /320 AM CDT Tue Sep 10 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Flooding may still be ongoing in low lying areas of Logan and western
Gove counties this morning. The flood waters should recede by late
morning if not sooner.

From 2 PM to 10 PM MDT there will be a risk for strong thunderstorms
between Highway 25 and the Kansas Colorado border. Hail up to nickel
size will be the main threats. If a severe thunderstorm does
develop, hail up to half dollar size is possible. Confidence of large
hail occurring is low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Wednesday evening hail up to quarter size and wind gusts of 60-70 MPH
may occur with the strongest storms. A tornado may also form with any
storms that develop. The threat for severe weather will end by
midnight as a cold front begins to move through from the north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JTL

In the hours before

Local storm report, Sep 10, 7:06 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 AM MDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 SSW WINONA            39.00N 101.27W
09/09/2019  E0.75 INCH       LOGAN              KS   COCORAHS

            LASTED 15 MINUTES.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:19 PM CDTSevere Thunderstorm WarningGLDLogan41 min
Sep 9, 7:27 PM CDTSpecial Weather StatementGLDGraham18 min
Sep 9, 7:47 PM CDTTornado WarningGLDLogan14 min
Sep 9, 7:56 PM CDTFlash Flood WarningGLDLogan3 hr
Sep 9, 7:57 PM CDTSevere Thunderstorm WarningGLDLogan48 min
Sep 9, 8:26 PM CDTSevere Thunderstorm WarningGLDGove, Logan49 min
Sep 9, 8:43 PM CDTSevere Thunderstorm WarningGLDLogan62 min
Sep 9, 8:50 PM CDTSevere Thunderstorm WarningGLDGraham, Norton40 min
Sep 9, 8:59 PM CDTFlash Flood WarningGLDLogan3 hr
Sep 9, 9:17 PM CDTSpecial Weather StatementGLDGove28 min
Sep 9, 9:23 PM CDTSevere Thunderstorm WarningGLDLogan52 min
Sep 9, 10:03 PM CDTSpecial Weather StatementGLDLogan42 min
Sep 9, 10:20 PM CDTSpecial Weather StatementGLDLogan40 min
Sep 9, 10:39 PM CDTAreal Flood WarningGLDLogan6 hr
Sep 9, 10:48 PM CDTSpecial Weather StatementGLDGove42 min
Sep 9, 11:30 PM CDTSpecial Weather StatementGLDGove45 min
Sep 10, 1:56 AM CDTAreal Flood WarningGLDGove3 hr
Sep 10, 4:30 AM CDTAreal Flood WarningGLDGove, Logan12 hr
Sep 10, 5:30 PM CDTSpecial Weather StatementGLDWichita45 min
Sep 10, 5:54 PM CDTSpecial Weather StatementGLDWichita51 min
Sep 10, 6:04 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita56 min

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.